Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS North Platte, NE

May 8, 2003Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 8, 2003, 3:03 PM MDT for Chase County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 3:03 PM MDT (21:03 UTC)
Expired
May 8, 2003, 4:00 PM MDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Chase County, NE

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
586 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS53 KLBF 082103
SVRLBF
NEC029-082200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM MDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 400 PM MDT

* AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM 15 MILES NORTHWEST OF LAMAR TO 20 MILES SOUTHWEST OF
  CHAMPION...OR ABOUT ALONG A LINE EXTENDING FROM 3 MILES            
  NORTHWEST OF AMHERST COLORADO TO 4 MILES SOUTHEAST OF ALVIN        
  COLORADO...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER LAMAR AROUND 315 PM MDT
  OVER CHAMPION AROUND 335 PM MDT
  OVER IMPERIAL AROUND 345 PM MDT
  OVER ENDERS AROUND 350 PM MDT
  2 MILES NORTHWEST OF WAUNETA AROUND 400 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT THURSDAY EVENING
FOR SOUTHWEST NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4068 10202 4017 10209 4039 10137 4068 10138

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:15 PM MDT, 48 minutes earlier.

Area forecast discussion, May 8, 2:15 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU MAY 8 2003

...18Z SYNOPSIS...
     AT THE SURFACE, A WARM FRONT WAS STRETCHED FROM EASTERN KANSAS
INTO A LOW CENTERED IN WESTERN KANSAS SOUTH OF GOODLAND. A SURFACE
TROUGH EXTENDED FROM THE LOW THROUGH THE EASTERN NEBRASKA
PANHANDLE. THE 18Z KLBF SOUNDING INDICATES PERSISTENT COLD
SATURATED AIR IN THE BOUNDARY LAYER. LOW LEVEL WARM ADVECTION IS
INDICATED BY THE AREA WIND PROFILERS FIRST FIVE LEVELS. THE LAPS
DATA SHOWS THE SBCAPES TO BE STRONGEST IN NORTHEAST COLORADO.
...MODELS...
     THE ETA AND GFS FROM THIS MORNINGS MODEL RUNS ARE NEARLY
IDENTICAL THROUGH 84 HOURS. FROM 84 TO 120 HOURS, THIS MORNINGS
GFS SHOWS DECENT CONTINUITY WITH LAST NIGHTS. SO CONFIDENCE IN THE
ETA IS HIGH.
     IN THE MEDIUM RANGE (DAY4 AND BEYOND), LAST NIGHTS GFS IS NOT
SHOWING STRONG CONSISTENCY WITH TUESDAY NIGHTS CYCLE. THERE IS A
VAGUE SIMILARITY BETWEEN YESTERDAYS ECMWF AND LAST NIGHTS GFS IN
THAT THE GFS IS FASTER WITH THE UPPER LOW COMING ASHORE IN THE
PACIFIC NORTHWEST. HOWEVER, THIS MORNINGS GFS SUPPORTS LAST NIGHTS
SOLUTION THROUGH 12Z TUESDAY. SO, I HAVE MODERATE CONFIDENCE IN
THE GFS SOLUTION THROUGH TUESDAY. CONFIDENCE IS SUBSTANTIALLY LOWER
FOR WEDNESDAY AND BEYOND.

...FORECAST THROUGH SUNDAY...
     FOR TONIGHT, LOW LEVEL CONVERGENCE AND 2D-FRONTOGENESIS ARE
SUBSTANTIAL OVER THE NORTH PLATTE FORECAST AREA LATE THIS AFTERNOON
AND EVENING. BY ABOUT MIDNIGHT, EVERYTHING BUT THE INSTABILITY WILL
BE IN NORTHERN AND EASTERN NEBRASKA. A BREAK IN THE ACTION IS
LIKELY FRIDAY. THEN SATURDAY, THE PASSAGE OF THE UPPER SYSTEM WILL
COMBINE WITH THE FORCING ALONG THE SURFACE BOUNDARY TO GENERATE
MORE THUNDERSTORMS IN THE WEST AND SOUTHWEST.
...FORECAST DAYS 4-7...
     A LOW AND INVERTED TROUGH COMING ACROSS THE PLAINS TOWARD THE
MIDDLE OF NEXT WEEK IS INDICATING A PRETTY DECENT CHANCE OF
PRECIPITATION, CERTAINLY ENOUGH TO MENTION CHANCE POPS FOR WEDNESDAY
AND WEDNESDAY NIGHT. WITH A STRONG COUPLET OF LOW LEVEL CONVERGENCE
AND UPPER LEVEL DIVERGENCE ALONG THE TROUGH, THERE SHOULD BE NO LACK
OF FORCING. AT 850MB, CONDENSATION DEFICITS OF LESS THAN 20MB ARE
PREVALENT OVER THE ENTIRE FORECAST AREA WITH SPECIFIC HUMIDITY OF
7-10G/KG. HOWEVER, WITH THE NEGATIVE LIFTED INDICES SOUTH OF THE
FORECAST AREA, I WOULD NOT EXPECT MORE THAN ISOLATED THUNDERSTORMS.
SO, I WILL USE RAINSHOWERS AS THE PREVAILING WEATHER TYPE. ALL THE
FORCING DROPS OFF QUICKLY FOR THURSDAY.

.LBF...NONE.

SPRINGER
Hazardous weather outlook, May 8, 9:43 AM MDT, 5 hours 20 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-090045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1043 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...A POTENT STORM SYSTEM WILL TAKE AIM ON PORTIONS OF THE
OUTLOOK AREA TODAY WITH A VARIETY OF SEVERE WEATHER EXPECTED. A
SURFACE LOW WILL DEVELOP ACROSS WESTERN KANSAS TODAY AND TRACK EAST
ALONG A WARM FRONT EXTENDING EAST FROM THE LOW INTO SOUTHEASTERN
NEBRASKA. THIS SURFACE FEATURE WILL SERVE AS THE FOCAL POINT FOR
SEVERE WEATHER THIS AFTERNOON AND EVENING. AS AN UPPER LEVEL LOW
LIFTS OUT OF NORTHERN COLORADO INTO THE NORTHERN NEBRASKA PANHANDLE
THIS AFTERNOON...THUNDERSTORMS WILL INITIATE ACROSS NORTHERN KANSAS
AND SOUTHERN NEBRASKA...BECOMING SEVERE QUICKLY AS THEY LIFT NORTH
INTO CENTRAL AND SOUTHWESTERN NEBRASKA. WITH VERY STRONG WIND SHEAR
IN THE LOWER LEVELS OF THE ATMOSPHERE...LARGE HAIL AND ISOLATED
TORNADOES WILL BE THE MAIN SEVERE THREATS LATE THIS AFTERNOON AND
EARLY EVENING. AT THIS TIME...THE GREATEST THREAT FOR ISOLATED
TORNADOES WILL BE EAST AND SOUTH OF A LINE FROM JUST NORTH OF
PALISADE...TO WELLFLEET...IN SOUTHERN LINCOLN COUNTY...TO
SARGENT...IN NORTHEASTERN CUSTER COUNTY...TO BARTLETT IN CENTRAL
WHEELER COUNTY. THE THREAT FOR TORNADOES SHOULD DIMINISH BY 9 PM
CDT. NORTH OF THIS LINE AND SOUTH OF A LINE FROM GRANT...IN PERKINS
COUNTY...TO ANSELMO...IN NORTHERN CUSTER COUNTY...TO EWING IN EAST CENTRAL
HOLT COUNTY...LARGE HAIL WILL BE THE MAIN SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE OVERNIGHT FRIDAY
INTO SATURDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
THREAT LATE FRIDAY NIGHT INTO EARLY SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACROSS FRONTIER...HAYES...EASTERN PERKINS...EASTERN
CHASE...SOUTHERN AND EASTERN LINCOLN...CUSTER...GARFIELD...WHEELER...AND
SOUTHEASTERN HOLT COUNTIES SHOULD BE PREPARED FOR ACTIVATION BY MID
AFTERNOON TODAY.

STORM SPOTTER ACTIVATION IS NOT LIKELY FRIDAY THROUGH WEDNESDAY.

BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:01 PM MDTSevere Thunderstorm WarningLBFHayes44 min
May 8, 4:33 PM MDTSevere Thunderstorm WarningLBFLincoln57 min
May 8, 5:08 PM MDTSevere Thunderstorm WarningLBFLincoln52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.